Louisiana, 2020

Damaging Winds in Louisiana, April 28, 2020

April 28, 2020 · NWS LIX · 8 events in 5 counties and zones

High instability combined with lift from an approaching cold front set the stage for severe thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

High instability combined with lift from an approaching cold front set the stage for severe thunderstorms to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 28, 11:55 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 28, 11:55 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1255 PM CDT Tue Apr 28 2020

.AVIATION...
Short range models are suggesting convection developing over
southwest Louisiana tracking southeast affecting KBTR, KHUM, KMSY
and KNEW between 23z today and 03z Wednesday. Will use tempo TS to
cover this threat. Cigs will move into the area just before
midnight at OVC030 and fall to OVC010 before daylight while sh/ts
will also be noted as prevailing at NW terminals before daylight
and all remaining terminals after daylight. Some of these TS could
produce strong wind speeds as well.

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Apr 28, 1:57 PM CST, 18 minutes before
Special Weather Statement
National Weather Service New Orleans LA
257 PM CDT Tue Apr 28 2020

LAZ034>036-MSZ068-069-282100-
East Feliciana-Pointe Coupee-West Feliciana-Wilkinson-Amite-
257 PM CDT Tue Apr 28 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST FELICIANA...
CENTRAL POINTE COUPEE AND NORTHWESTERN EAST FELICIANA PARISHES...
WILKINSON AND WESTERN AMITE COUNTIES...

At 257 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Garden City to near Bayou Current.
Movement was east at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
New Roads, Jackson, St. Francisville, Centreville, Woodville,
Gloster, Morganza, Wilson, Norwood, Wakefield, Spillman, Batchelor
and Crosby.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3135 9116 3132 9112 3134 9106 3133 9103
      3135 9102 3133 9099 3135 9098 3135 9071
      3063 9136 3069 9173 3078 9176 3081 9180
TIME...MOT...LOC 1957Z 279DEG 17KT 3132 9114 3077 9178

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, West Feliciana

When
April 28, 2:15 PM CST to 2:16 PM CST
Where
West Feliciana County, 1.37 mi ESE of Rosebank
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.910, -91.430

Emergency manager reported several trees downed by thunderstorm winds on Carver Road near the intersection of Tunica Trace. Time estimated by radar.

Thunderstorm Wind, Livingston

When
April 28, 4:04 PM CST to 4:05 PM CST
Where
Livingston County, 6.22 mi N of Livingston
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
30.590, -90.750

Broadcast media reported tin blown off the a roof and trees downed by thunderstorm winds north of Livingston. Time estimated by radar.

Thunderstorm Wind, Tangipahoa

When
April 28, 4:37 PM CST to 4:38 PM CST
Where
Tangipahoa County, 0.91 mi NE of Hammond
Measured
57 kt (66 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.510, -90.460

Several media reports showed downed powerlines and trees near Hammond. Time estimated by radar.

Thunderstorm Wind, Tangipahoa

When
April 28, 4:42 PM CST to 4:43 PM CST
Where
Tangipahoa County, 0.69 mi N of Loranger
Measured
78 kt (90 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
30.640, -90.400

Multiple large oak trees were uprooted and fell on structures at Loranger High Schoo.

Thunderstorm Wind, Terrebonne

When
April 28, 6:45 PM CST to 6:46 PM CST
Where
Terrebonne County, 0.92 mi SW of Schriever
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.740, -90.830

Several trees were downed by thunderstorm winds on roads in Schriever and Gray. Time estimated by radar.

Thunderstorm Wind, Terrebonne

When
April 28, 7:02 PM CST to 7:03 PM CST
Where
Terrebonne County, 0.92 mi SE of Houma
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.590, -90.710

Several trees were downed by thunderstorm winds on roads in Houma. Time estimated by radar.

Thunderstorm Wind, Plaquemines

When
April 28, 8:00 PM CST to 8:01 PM CST
Where
Plaquemines County, Sone Chasse
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.850, -90.000

Several trees and home patios were blown down. Time estimated by radar.

Thunderstorm Wind, Plaquemines

When
April 28, 8:05 PM CST to 8:06 PM CST
Where
Plaquemines County, 0.6 mi W of Cedar Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.780, -90.040

Powerlines were downed by thunderstorm winds and a roof was blown off on Highway 23. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2020Every state in 2020This day in weather historyWarnings in Louisiana, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887022, 887023, 887029, 887030, 887032, 887033, 887034, 887035.